If interested please contact Anne Burgess at firstname.lastname@example.org to register your spot.
8:45 a.m. we'll meet at Lowes Building Supply parking lot, in the section nearest 321.
Start at 9am. Introduction & setting up carpooling. Crystal will share some maps and information about the sites we're going to see. We can even start the geologic tour in the parking lot! We'll handout walking sticks to anyone who wants one, and orange vests. Passengers will transfer to carpooling vehicles. 15 minutes; Depart 9:15 am
Blowing Rock Gneiss The Blowing Rock Gneiss is one of several 1.1-1.2 billion year old "basement" rocks that are the oldest rocks in the Appalachians. These rocks were metamorphosed and deformed during the assembly of the Rodinia supercontinent and building of the Grenville Mountains (pre-Appalachian). We will see volcanic dikes cut across the Blowing Rock Gneiss that likely fed volcanoes associated with the Grandfather Mountain Formation. THIS SITE IS FANTASTIC FOR COLLECTING as many fresh samples litter the ground just in front of the new road cut and perfect pyrite cubes (<1 cm) abound! 35 minutes; Depart 10:20 am.
Arrive 10:50am STOP 2: Examining the ~740 million year old Grandfather Mountain Formation across Highway 321 from Payne Branch Rd. We'll park in the wide area beside 321, just past the grey utilities boxes which are just a little past the rock cliff.
The Grandfather Mountain Formation includes a diverse suite of rocks that record evidence of a continental rift environment that existed on the eastern North American margin ~745-735 million years ago. The rift formed as a supercontinent, called Rodinia, separated into land fragments that would later rejoin to form the supercontinent Pangaea and subsequently, the Appalachian Mountains. The rocks in this Formation are slightly metamorphosed, yet retain evidence of their original sedimentary and volcanic origins. The now meta-sedimentary rocks were eroded into rift valley basins by river systems and deposited as alluvial fans, ancient floodplains, and even in ancient lakes. Just as the modern East African Rift Valley has volcanoes that riddle the land's surface today, so did the rifted Rodinian valley floors. Evidence of these volcanoes is preserved as lava and pyroclastic flow deposits (some near Foscoe), and as "feeder dikes" aka magma conduits that intruded the crust and supplied lavas to overlying volcanoes. We will have the chance to observe these ancient magma conduits at Stop 4. 30 minutes; Depart 11:20am.
Arrive 11:35am STOP 3: The Linville Falls fault at Apartments at Meadowview. Crystal says there is ample space in the parking lot.
We will examine a major fault boundary in the area, called the Linville Falls Fault (we will see it again at its name-sake destination). During the last stages of mountain building, this fault formed as the rocks in Boone (the Cranberry Gneiss) was thrust "on top of" the rocks to the south-southwest (stops 2 thru 4...towards Blowing Rock & Linville area). This is an area of rock slope instability as the fault parallels the land's slope, and the rocks there are highly jointed, making them suceptible to rock falls and slides. 30 minutes; Depart 12:05pm
12:10-12:45pm Bring-your-own bagged Lunch @ Clawson-Burnley picnic shelter @ Boone Greenway. Those who are taking only the afternoon field trip can bring their lunch and join us at the picnic shelter, then carpool to Linville Falls.
12:45pm Depart for Linville Falls (optional). 45 minutes en-route
Arrive 1:30pmSTOP 4: Linville Falls fault at Linville Falls. This will include a short hike to exam the fault at the upper overlook. The fault juxtaposes another 1.1-1.2 billion year old basement rock (the Cranberry Gneiss) atop quartzites of Chilhowee rocks that can be found through out the Gorge. Chilhowee rocks are the youngest of all the rocks we will observe, clocking in at ~565 million years old and represent shallow marine conditions that existed on the North American margin following successful rifting of Rodinia. 1 hour; Depart 2:30pm.
Return to Boone. 45 minutes en-route. Arrive back at Lowes Parking lot at 3:15pm.